Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 1, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 5, 2013, 2:01 PM MST for Pima County, Arizona. It was in force for 89 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2013, 2:01 PM MST (21:01 UTC)
- Expired
- Jul 5, 2013, 3:30 PM MST
- In force
- 89 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 22 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 2:05 PM MST | FLASH FLOOD | Tucson, AZ | POWER LINES DOWN AND FLASH FLOODING AT VALENCIA AND PARK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 764 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 2232 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
917
WGUS55 KTWC 052101
FFWTWC
AZC019-052230-
/O.NEW.KTWC.FF.W.0001.130705T2101Z-130705T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
201 PM MST FRI JUL 5 2013
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
THIS INCLUDES THE CITIES OF...TUCSON...GREEN VALLEY...
* UNTIL 330 PM MST
* AT 153 PM MST...A CLUSTER OF THUNDERSTORMS OVER EAST CENTRAL PIMA
COUNTY WERE PRODUCING VERY HEAVY RAINFALL AND FLASH FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON
INTERNATIONAL AIRPORT...SOUTH TUCSON...SAN XAVIER MISSION...SAGUARO
NATIONAL PARK EAST...RITA RANCH AND DAVIS-MONTHAN AIR FORCE BASE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3179 11104 3228 11107 3227 11076 3200 11046
3176 11066
$$
ZELL2 follow-up statements
760
WGUS75 KTWC 052208
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
308 PM MST FRI JUL 5 2013
AZC019-052230-
/O.CON.KTWC.FF.W.0001.000000T0000Z-130705T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
308 PM MST FRI JUL 5 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR EAST
CENTRAL PIMA COUNTY...
AT 255 PM MST...TRAINED WEATHER SPOTTERS REPORTED OVER 2 INCHES OF
RAINFALL IN THE GREEN VALLEY AREA AS WELL AS 2.60 INCHES AT AN
AUTOMATED GAGE AT RANCHO DEL LAGO. SEVERAL REPORTS OF OVER ONE
INCH OF RAINFALL WERE ALSO REPORTED ALONG THE I-10 CORRIDOR
SOUTHEAST OF TUCSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3179 11104 3228 11107 3227 11076 3200 11046
3176 11066
$$
ZELL783
WGUS75 KTWC 052232
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
332 PM MST FRI JUL 5 2013
AZC019-052242-
/O.EXP.KTWC.FF.W.0001.000000T0000Z-130705T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
332 PM MST FRI JUL 5 2013
...THE FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL PIMA
COUNTY...
AT 330 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THE HEAVY
RAINFALL HAS COME TO AN END. THEREFORE...THE FLASH FLOOD WARNING FOR
EAST CENTRAL PIMA COUNTY HAS BEEN ALLOWED TO EXPIRE.
PONDING OF WATER WILL STILL BE POSSIBLE FOR THE NEXT HOUR OR SO IN
LOW SPOTS...DIPS AND ALONG ROADWAYS.
LAT...LON 3179 11104 3228 11107 3227 11076 3200 11046
3176 11066
$$
ZELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 9:50 AM MST, 4 hours 11 minutes earlier.
Area forecast discussion, Jul 5, 9:50 AM MST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 950 AM MST FRI JUL 5 2013 .SYNOPSIS...A RIDGE OF HIGH PRESSURE OVER THE WESTERN US WILL CONSOLIDATE OVER THE SOUTHWEST THROUGH THIS WEEKEND THEN EXPAND EAST TO WEST EARLY NEXT WEEK. THIS RIDGE WITH OCCASIONAL WEAK DISTURBANCES ROTATING AROUND IT...COMBINED WITH MOISTURE ACROSS THE AREA WILL PROVIDE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH NEXT WEEK WITH GENERALLY WARMER THAN NORMAL TEMPERATURES CONTINUING. && .DISCUSSION...SATELLITE IMAGERY THIS MORNING SHOWED SCATTERED TO BROKEN CLOUD COVER FROM TUCSON WEST AND NORTH WITH FEW TO SCATTERED CLOUDS TO THE EAST. THERE WAS ALSO A SMALL SPINNER BETWEEN CLIFTON AND FRANKLIN. REGIONAL RADAR SHOWED ISOLATED SHOWERS AROUND PHOENIX WITH MORE ACTIVITY ACROSS NORTHERN ARIZONA. FOR OUR AREA THERE WERE SOME WEAK CELLS NORTH OF SAFFORD AND NEAR PICACHO PEAK. PRECIPITABLE WATER VALUES ARE UP VERSUS 24 HOURS AGO WITH VALUES RANGING FROM 1.10" TO 1.60". LATEST GPS SHOWED THAT VALUES WERE SLOWING RISING OVER TUCSON. AT THE SURFACE...DEWPOINT VALUES ARE UP THANKS TO OUTFLOW FROM LAST NIGHTS MCS SE OF DOUGLAS...OR S OF NM BOOT. UPPER AIR PLOTS PLACED CENTER OF UPPER HIGH OVER WRN ARIZONA WITH VERY LIGHT NLY FLOW OVER THE AREA. IN FACT WHEN YOU LOOK AT THE 12Z TUCSON SOUNDING THIS LIGHT FLOW GOES ALL THE WAY UP TO 30KFT. AFTER LOOKING AT ALL OF THE HIGH RESOLUTION MODELS...THE FORECAST FOR THIS AFTERNOON AND EVENING NOT CLEAR CUT. LOTS OF DIFFERENT SOLUTION DEPICTED BY THESE MODELS. BOTH 12Z NAM/06Z GFS SHOW SECONDARY UPPER HIGH DEVELOPING LATER TODAY OVER SW NM. IF THIS OCCUR...FLOW ALOFT WILL REMAIN LIGHT BUT BE RATHER CHAOTIC...WHICH WILL INCREASE THREAT FOR FLASH FLOODING STORMS. EVEN WITH THE DIFFERENT SOLUTIONS BY THE HR MODELS...STILL LOOKING AT A MORE ACTIVE DAY...ESPECIALLY FROM TUCSON EAST. BELIEVE THAT THE POPS FROM TUCSON EAST ARE A BIT LOW. WILL SEE HOW THE AFTERNOON STARTS OFF BEFORE MAKING ANY ADJUSTMENTS TO THE FORECAST. AT THIS TIME...LIKELY WILL LEAN TOWARD NAMDNG5 POP OUTPUT. HOWEVER THIS IS SUBJECT TO CHANGE BY THIS AFTERNOON. && .AVIATION...SCT TSRA MAINLY FROM KTUS VICINITY EWD/SWD THIS AFTERNOON AND THIS EVENING. WIND GUSTS WILL APPROACH 45-50 KTS WITH THE STRONGEST TSTMS. BULK OF TSRA TO END AROUND 06/06Z. OTHERWISE...VFR CONDITIONS WITH DIURNALLY DRIVEN WINDS TO OCCUR THRU EARLY SATURDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...HIGH PRESSURE ALOFT CENTERED OVER ARIZONA EARLY THIS MORNING WILL EXPAND EASTWARD INTO TEXAS THROUGH THE MIDDLE OF NEXT WEEK. THE FLOW AROUND THIS HIGH PRESSURE SYSTEM IN COMBINATION WITH ADEQUATE MOISTURE WILL RESULT IN SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS. THE BEST CHANCES FOR WETTING RAINS WILL OCCUR FROM TUCSON EASTWARD AND SOUTHWARD. ONLY ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN PIMA COUNTY. THE STRONGER THUNDERSTORMS WILL PRODUCE STRONG...GUSTY AND ERRATIC WINDS. && .CLIMATE...THE TRIPLE DIGIT HIGH STREAK HAS REACHED 34 DAYS IN TUCSON WHICH IS 4TH LONGEST STREAK ON RECORD. THERE IS A CHANCE THAT THE STREAK MAY END OVER THE WEEKEND...LIKE SATURDAY...WHERE THE FORECAST CALLS FOR 100. STAY TUNED. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Local storm report, Jul 5, 1:16 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
116 PM MST FRI JUL 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM ROCK SLIDE 5 ESE MOUNT LEMMON/SUMM 32.41N 110.68W
07/05/2013 PIMA AZ OTHER FEDERAL
ROCKSLIDE ON CATALINA HWY AT MILEPOST 16.5
&&
EVENT NUMBER TWC1300026
BROSTLocal storm report, Jul 5, 1:17 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
117 PM MST FRI JUL 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM TSTM WND GST GREEN VALLEY 31.85N 111.01W
07/05/2013 E70 MPH PIMA AZ PUBLIC
WIND GUST ESTIMATED AT 60-70 MPH
&&
EVENT NUMBER TWC1300027
CERNIGLIALocal storm report, Jul 5, 1:24 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
124 PM MST FRI JUL 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM TSTM WND GST 1 ENE GREEN VALLEY 31.85N 110.99W
07/05/2013 E70 MPH PIMA AZ TRAINED SPOTTER
SPOTTER REPORTS WIND GUSTS OF 70 MPH
&&
EVENT NUMBER TWC1300028
RHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:33 PM MST | Special Weather Statement | TWC | Graham | 42 min |
| Jul 5, 12:02 PM MST | Severe Thunderstorm Warning | TWC | Pima | 28 min |
| Jul 5, 12:40 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 50 min |
| Jul 5, 12:47 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Jul 5, 1:15 PM MST | Severe Thunderstorm Warning | TWC | Pima | 30 min |
| Jul 5, 1:23 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 37 min |
| Jul 5, 1:37 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Jul 5, 1:48 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Jul 5, 2:27 PM MST | Severe Thunderstorm Warning | TWC | Pima | 48 min |
| Jul 5, 2:35 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.